Isotretinoin (13-cis-retinoic acid)-associated premature ventricular contractions


KILIÇ E., ŞAHİN M., ŞAHİN S. , Ozer S.

TURKISH JOURNAL OF PEDIATRICS, vol.51, no.4, pp.387-388, 2009 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 51 Issue: 4
  • Publication Date: 2009
  • Title of Journal : TURKISH JOURNAL OF PEDIATRICS
  • Page Numbers: pp.387-388

Abstract

Isotretinoin (13-cis-retinoic acid), a synthetic vitamin A derivative, is used to treat a wide variety of dermatologic conditions including severe acne. Isotretinoin can trigger premature ventricular contractions (PVCs). We describe a 17-year-old boy who presented with PVCs on electrocardiogram during isotretinoin (Roaccutane, Roche) treatment for nodular facial acne. Presence of documented PVCs -on electrocardiogram and Holter monitoring- and the disappearance of these PVCs after cessation of the treatment strongly suggest isotretinoin-related PVCs in our case. The impact of isotretinoin on ventricular rhythm can not be ruled out in our case as we have revealed the presence of the temporal association of isotretinoin and documented PVCs. Thus, clinicians should be aware of possible arrhythmogenic effect(s) of isotretinoin.